Alert archive / Iowa / Flash Flood Warnings in 2004

Flash Flood Warning 14, NWS Des Moines, IA

May 24, 2004Humboldt County, Iowa

NWS Des Moines, IA issued this flash flood warning at May 24, 2004, 4:57 PM CDT for Humboldt County, Iowa. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2004, 4:57 PM CDT (21:57 UTC)
Expired
May 24, 2004, 9:00 PM CDT
In force
4 hr
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Humboldt County, IA

The radar

The Des Moines radar (KDMX), 125 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 232 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2004-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2004-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
613 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDMX 242157
FFWDMX
IAC091-250200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
457 PM CDT MON MAY 24 2004

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  HUMBOLDT COUNTY IN NORTH CENTRAL IOWA

* UNTIL 900 PM

* AT 454 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH FLASH FLOOD PRODUCING RAINS IN THE WARNING AREA.

* THE GROUND IS ALREADY SATURATED BY RAINFALL...AND ADDITIONAL RAIN
  WILL PRODUCE SIGNIFICANT RUNOFF INTO SWOLLEN WATERWAYS.   
THUNDERSTORMS ARE EXPECTED TO PRODUCE RAINFALL RATES OF 1 TO 2   
INCHES PER HOUR. THIS WILL PRODUCE FLASH FLOODING ALONG THE   SMALL 
STREAMS AND CREEKS IN THE COUNTY.

OTHER WARNING LOCATIONS INCLUDE...
BODE...DAKOTA CITY...HARDY...HUMBOLDT...HUMBOLDT MUNICIPAL AIRPORT...
LIVERMORE...RUTLAND AND THOR

FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.

LAT...LON 4290 9401 4266 9400 4267 9439 4289 9440

$$

FORSTER
2 follow-up statements
000 
WGUS73 KDMX 242307
FFSDMX
IAC091-250000-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
606 PM CDT MON MAY 24 2004

...A FLASH FLOOD WARNING CONTINUES FOR HUMBOLDT COUNTY UNTIL 700
PM...

HEAVY RAINS HAVE ENDED HOWEVER SMALL STREAMS AND CREEKS CONTINUE TO 
RISE.

FLASH FLOODS OCCUR QUICKLY...MOVE TO HIGHER GROUND. AVOID WATER
COVERED ROADS...THE ROAD MAY BE WASHED OUT. LESS THAN ONE FOOT OF
FAST FLOWING WATER CAN SWEEP AN AUTOMOBILE OFF THE ROAD.

LAT...LON 4289 9408 4268 9399 4266 9406 4266 9444
          4289 9443 4290 9423

$$

FORSTER
000 
WGUS73 KDMX 250003 AAA
FFSDMX
IAC091-250100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT MON MAY 24 2004

...A FLASH FLOOD WARNING FOR HUMBOLDT COUNTY UNTIL 700 PM HAS BEEN 
ALLOWED TO EXPIRE...

HEAVY RAINS HAVE ENDED AND NO ADDITIONAL STORMS ARE EXPECTED. 

LAT...LON 4289 9408 4268 9399 4266 9406 4266 9444
          4289 9443 4290 9423

$$

FORSTER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at May 24, 3:17 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, May 24, 3:17 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
317 PM CDT MON MAY 24 2004

.DISCUSSION...
SIGNIFICANT EVENT IN SHORT TERM WITH PDS WATCHES AS ELEMENTS HAVE
COME TOGETHER FOR ACTIVE WEATHER NIGHT.  PLENTY OF MOISTURE...
INSTABILITY AND SHEAR AVAILABLE FOR ALL MODES OF SEVERE WEATHER.
INTENSE RAINFALL RATES AND LOW GUIDANCE FROM PREVIOUS HEAVY RAINS
ALSO PRESENT A FLASH FLOOD POTENTIAL.  HAVE LEFT FLOOD HEADLINES
ALONE ALONG WITH VARIOUS CONVECTIVE WATCHES.

SYSTEM TO BLOW THROUGH TONIGHT WITH SUBSIDENCE AND SFC HIGH TO
PROVIDE CALM WEATHER INTO MID WEEK.  NEXT WESTERN TROF TO DEVELOP BY
LATE IN THE WEEK WITH INCREASING CHANCES OF CONVECTION INTO NEXT
WEEKEND.  WL ONCE AGAIN HAVE TO WATCH HYDRO AS DEEP MOIST SOUTHERLY
FLOW DEVELOPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH ENTIRE CWA UNTIL 4 AM
TUESDAY.

&&

COGIL
Hazardous weather outlook, May 24, 7:01 AM CDT, 9 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
701 AM CDT MON MAY 24 2004

...SEVERE WEATHER OUTBREAK EXPECTED ACROSS SOUTHERN IOWA THIS
AFTERNOON AND EVENING...

IAZ081>086-092>097-251100-
ADAMS-APPANOOSE-CLARKE-DAVIS-DECATUR-LUCAS-MONROE-RINGGOLD-TAYLOR-
UNION-WAPELLO-WAYNE-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN IOWA...SOUTH OF
HIGHWAY 34.

.DAY ONE...TODAY AND TONIGHT

THERE IS A HIGH RISK OF SEVERE WEATHER ACROSS SOUTHERN IOWA FROM
MID AFTERNOON THROUGH THE EVENING HOURS. STRONG WIND SHEAR AND
INSTABILITY WILL SUPPORT SUPERCELL THUNDERSTORMS DURING THE
AFTERNOON AND EARLY EVENING...WITH VERY LARGE HAIL AND DAMAGING
STRAIGHT LINE WINDS. TORNADOES ARE ALSO POSSIBLE DURING THIS
TIME FRAME...A FEW POTENTIALLY STRONG. THE MAIN AREA FOR THESE
THREATS FROM MID AFTERNOON INTO THE EARLY EVENING IS ALONG AND
SOUTHWEST OF A LINE FROM CORNING TO CRESTON TO MOUNT AYR. THEN
DURING THE EVENING HOURS...A THUNDERSTORM COMPLEX IS EXPECTED
TO EVOLVE AND RACE EASTWARD ACROSS SOUTHERN IOWA...WITH THE MAIN
THREAT OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS
WILL RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH
AMOUNTS. ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE
SATURATED SOIL CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE
ONGOING RIVER AND STREAM FLOODING SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ044>050-057>062-070>075-251100-
ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-GUTHRIE-
JASPER-MADISON-MAHASKA-MARION-MARSHALL-POLK-POWESHIEK-STORY-TAMA-
WARREN-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL IOWA...BETWEEN THE
HIGHWAY 30 AND HIGHWAY 34 CORRIDORS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS CENTRAL IOWA FROM
MID AFTERNOON THROUGH THE EVENING HOURS. WIND SHEAR AND INSTABILITY
WILL SUPPORT SOME SUPERCELL THUNDERSTORMS INITIALLY...WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES POSSIBLE. THE MAIN
AREA FOR THESE THREATS WILL BE LOCATIONS FROM CARROLL AND DENISON...
SOUTH TO ATLANTIC. THEN DURING THE EVENING...A THUNDERSTORM COMPLEX
IS EXPECTED TO RACE EASTWARD ACROSS THE AREA...WITH THE MAIN THREAT
OF VERY STRONG DAMAGING STRAIGHT LINE WINDS. SOME LOCATIONS WILL
RECEIVE 1 TO 2 INCHES OF RAINFALL...WITH ISOLATED 3 INCH AMOUNTS.
ISOLATED FLASH FLOODING IS POSSIBLE TONIGHT GIVEN THE SATURATED SOIL
CONDITIONS. HEAVY RAINS WILL ALSO AGGRAVATE THE ONGOING RIVER AND
STREAM FLOODING SITUATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

IAZ004>007-015>017-023>028-033>039-251100-
BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-
WEBSTER-WINNEBAGO-WORTH-WRIGHT-
701 AM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN IOWA...NORTH OF
HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST IOWA DURING
THE EARLY AFTERNOON...THEN MOVE EAST ACROSS NORTHERN IOWA
DURING THE LATE AFTERNOON AND EVENING HOURS. ISOLATED SEVERE
THUNDERSTORMS ARE POSSIBLE...WITH THE THREATS BEING LARGE HAIL AND
ISOLATED DAMAGING STRAIGHT LINE WIND GUSTS. SOME THUNDERSTORMS WILL
PRODUCE RAINFALL AMOUNTS OF ONE HALF TO ONE INCH...WHICH COULD
AGGRAVATE THE ONGOING FLOOD SITUATION ON MANY RIVERS AND STREAMS IN
NORTHERN IOWA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE EXPECTED AT VARIOUS TIMES FROM FRIDAY INTO THE
WEEKEND. SEVERE WEATHER IS POSSIBLE...BUT IT IS TOO EARLY TO
DETERMINE SPECIFIC LOCATIONS...THREATS...AND TIMING.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

KINNEY

In the hours before

Local storm report, May 24, 2:51 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
251 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0247 PM     HAIL             ANITA                   41.44N 94.77W
05/24/2004  0.88 INCH        CASS               IA   TRAINED SPOTTER

&&

BF
Local storm report, May 24, 2:56 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
256 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             20 N DENISON            42.31N 95.35W
05/24/2004  1.75 INCH        IDA                IA   TRAINED SPOTTER

&&

BF
Local storm report, May 24, 3:18 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
318 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             2 W MENLO               41.52N 94.44W
05/24/2004  1.00 INCH        GUTHRIE            IA   FIRE DEPT/RESCUE

&&

BF
Local storm report, May 24, 3:31 PM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
331 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 PM     HAIL             ANITA                   41.44N 94.77W
05/24/2004  1.75 INCH        CASS               IA   TRAINED SPOTTER

0322 PM     HAIL             MENLO                   41.52N 94.40W
05/24/2004  0.75 INCH        GUTHRIE            IA   LAW ENFORCEMENT

0315 PM     HAIL             4 SE ADAIR              41.46N 94.59W
05/24/2004  0.75 INCH        ADAIR              IA   TRAINED SPOTTER

&&

BF
Local storm report, May 24, 4:11 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
411 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             6 NE MANSON             42.59N 94.46W
05/24/2004  0.88 INCH        POCAHONTAS         IA   TRAINED SPOTTER

&&

BF
Local storm report, May 24, 4:18 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
418 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0406 PM     HAIL             4 SW CLARE              42.55N 94.40W
05/24/2004  0.88 INCH        WEBSTER            IA   LAW ENFORCEMENT

&&

BF

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:26 PM CDTSevere Thunderstorm WarningDMXSac34 min
May 24, 2:34 PM CDTSevere Thunderstorm WarningDMXAdair, Cass, Guthrie41 min
May 24, 2:47 PM CDTSevere Thunderstorm WarningDMXCrawford28 min
May 24, 2:49 PM CDTSevere Thunderstorm WarningDMXSac11 min
May 24, 2:58 PM CDTSevere Thunderstorm WarningDMXAudubon32 min
May 24, 3:00 PM CDTSevere Thunderstorm WarningDMXSac45 min
May 24, 3:14 PM CDTSevere Thunderstorm WarningDMXAdair, Cass, Guthrie46 min
May 24, 3:15 PM CDTSevere Thunderstorm WarningDMXCrawford45 min
May 24, 3:19 PM CDTSevere Thunderstorm WarningDMXPocahontas41 min
May 24, 3:51 PM CDTSevere Thunderstorm WarningDMXCarroll39 min
May 24, 4:04 PM CDTSevere Thunderstorm WarningDMXPocahontas26 min
May 24, 4:06 PM CDTSevere Thunderstorm WarningDMXHumboldt, Webster39 min
May 24, 4:13 PM CDTTornado WarningDMXAdair32 min
May 24, 4:42 PM CDTSevere Thunderstorm WarningDMXAudubon48 min
May 24, 4:45 PM CDTTornado WarningDMXMadison45 min
May 24, 5:02 PM CDTFlash Flood WarningDMXDallas, Madison6 hr
May 24, 5:04 PM CDTTornado WarningDMXDallas56 min
May 24, 5:07 PM CDTSevere Thunderstorm WarningDMXHamilton38 min
May 24, 5:12 PM CDTFlash Flood WarningDMXAudubon, Carroll, Greene, Guthrie6 hr
May 24, 5:18 PM CDTSevere Thunderstorm WarningDMXGuthrie57 min
May 24, 5:19 PM CDTTornado WarningDMXPolk56 min
May 24, 5:30 PM CDTTornado WarningDMXMadison15 min
May 24, 5:31 PM CDTFlash Flood WarningDMXBoone6 hr
May 24, 5:36 PM CDTTornado WarningDMXWarren24 min
May 24, 5:39 PM CDTFlash Flood WarningDMXPolk6 hr
May 24, 5:43 PM CDTTornado WarningDMXMadison32 min
May 24, 5:59 PM CDTTornado WarningDMXWarren46 min
May 24, 6:17 PM CDTSevere Thunderstorm WarningDMXDallas, Polk28 min
May 24, 6:21 PM CDTSevere Thunderstorm WarningDMXTaylor39 min
May 24, 6:26 PM CDTSevere Thunderstorm WarningDMXBoone, Story64 min
May 24, 6:26 PM CDTTornado WarningDMXMadison49 min
May 24, 6:28 PM CDTFlash Flood WarningDMXTaylor19 hr
May 24, 6:35 PM CDTTornado WarningDMXTaylor40 min
May 24, 6:38 PM CDTFlash Flood WarningDMXMarion18 hr
May 24, 6:41 PM CDTTornado WarningDMXMarion49 min
May 24, 6:42 PM CDTFlash Flood WarningDMXWarren18 hr
May 24, 6:44 PM CDTSevere Thunderstorm WarningDMXPolk46 min
May 24, 6:45 PM CDTTornado WarningDMXWarren30 min
May 24, 6:47 PM CDTTornado WarningDMXMonroe43 min
May 24, 6:52 PM CDTFlash Flood WarningDMXDecatur, Ringgold18 hr
May 24, 6:52 PM CDTTornado WarningDMXRinggold38 min
May 24, 6:55 PM CDTFlash Flood WarningDMXMahaska18 hr

Nearby

Flash Flood Warnings in Iowa, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.